Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 86, NWS Lubbock, TX

May 6, 2007Briscoe County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 6, 2007, 12:16 AM CDT for Briscoe County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2007, 12:16 AM CDT (05:16 UTC)
Expired
May 6, 2007, 12:45 AM CDT
In force
29 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Briscoe County, TX

The radar

The Amarillo radar (KAMA), 91 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 7:48 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2007-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2007-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3236 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 10:23 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 5, 10:23 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1023 PM CDT SAT MAY 5 2007

.UPDATE...
PACIFIC COLD FRONT SLICING INTO NORTHWEST ZONES...EXPECTED TO EDGE
SOUTHEAST CLOSE TO CENTRAL ZONES LATER TONIGHT BEFORE STALLING IF
CURRENT MESO-SCALE MODELS ARE CORRECT. A LONE BATCH OF SUPER-CELLS
THAT BLEW UP NEAR LAMESA ENDED UP DROPPING GOLF-BALL SIZED HAIL
OVER SOUTHERN LYNN COUNTY BEFORE UN-ROOTING FROM THE SURFACE AND
ACCELERATING TO THE NORTHEAST INFRA-RED SATELLITE IS INDICATING
CUMULUS TOWERS STEWING AND BREWING IN BETWEEN THE DYING STORMS AND
THE APPROACHING FRONT...FROM NEAR BROWNFIELD UP THROUGH MEADOW...
WOLFFORTH...AND REESE CENTER. LATEST GUIDANCE SUGGESTS THUNDERSTORMS
MAY EXPAND AS THE FRONT APPROACHES DURING THE NIGHT ACROSS CENTRAL
AND EASTERN COUNTIES. SO...WITH VERY FAVORABLE SUPER-CELL INDICES
REMAINING...IN TERMS OF BOTH SHEAR/HELICITY AND CAPES...WE EXPECT
TO REMAIN IN THE TORNADO WATCH PAST MIDNIGHT. MCQUEEN

&&

.PREV DISCUSSION... /ISSUED 706 PM CDT SAT MAY 5 2007/

UPDATE...
LOOKS LIKE A WHITE KNUCKLE TURN AT THE FORECAST DESK AGAIN TONIGHT...
WITH A POTENTIALLY EXPLOSIVE SUPER-CELL ENVIRONMENT OVER MUCH OF
THE ROLLING PLAINS AND EASTERN SOUTH PLAINS. THE DRY-LINE IS ACTIVELY
RETREATING THIS EVENING WITH DEEP BACKING WINDS AS INDICATED BY
THE JAYTON PROFILER. UPPER WINDS ARE INCREASING AND VEERING WITH
THE APPROACH OF ANOTHER SPEED MAX THROUGH THE BASE OF THE TROUGH
ACROSS FAR WEST TEXAS. CONVECTIVE/SEVERE INDICES ARE ABOUT MAXING
OUT AS A RESULT...RANGING FROM HEALTHY BULK SHEAR AND HELICITY TO
KING-KONGISH CAPES. WHAT WE HAVE YET TO OVERCOME...HOWEVER...IS A
NOSE OF INHIBITION LIKELY BROUGHT ON BY THE SOUTHWEST WINDS ALOFT.
LATEST FORECAST MODELS WEAKEN THIS CAP AND ALLOW THUNDERSTORMS TO
EXPLODE OVER MUCH OF OUR EASTERN FORECAST AND WARNING AREA LATER
THIS EVENING AS THE ASCENT FROM THE APPROACHING DISTURBANCE INTERACTS
WITH THE RETREATING DRY-LINE. MEANWHILE...CELLS HAVE JUST BEGUN TO
INITIATE ALONG THE DRY-LINE OUT OF NORTHERN CHILDRESS COUNTY AND
ARE RAPIDLY BECOMING SEVERE TO OUR NORTH. ANYWAY...CELLS THAT ERUPT
WILL HAVE A HIGH POSSIBILITY OF ROTATING AND BECOMING SEVERE. WILL
UPDATE LATER THIS EVENING IF ANYTHING CHANGES BUT ITS A GOOD
EVENING TO STAY UP ON THE WEATHER. MCQUEEN

PREV DISCUSSION... /ISSUED 323 PM CDT SAT MAY 5 2007/

SHORT TERM...
19Z SFC DATA SHOWS DRYLINE ROUGHLY ALONG A MEMPHIS TO WHITE RIVER
LAKE TO GAIL LINE...WITH SOME WEAK CONVERGENCE ANALYZED ALONG IT.
VISIBLE SATELLITE DATA DOES SHOW SOME CU FORMING ALONG AND EAST OF
THE DRYLINE...WITH BEST CU TOWARD THE CHILDRESS AREA. HOWEVER...NO
STORMS HAVE YET DEVELOPED...EXCEPT EARLIER ACROSS THE EXTREME
NORTHEAST TEXAS PANHANDLE WHERE LESS INHIBITION WAS PRESENT WITH
EXITING SHORTWAVE. SIMILAR TO YESTERDAY...QUESTION IS AGAIN WHETHER
HEATING AND CONVERGENCE ALONG THE DRYLINE WILL BE ABLE TO OVERCOME
CONVECTIVE INHIBITION. NO CLEAR SIGNAL THOUGH EARLIER CU DEVELOPMENT
/VERSUS YESTERDAY/ IS A POSITIVE SIGN FOR CONVECTION. NORTHEAST
ZONES WILL BE MOST LIKELY AREA FOR STORM INITIATION IF IT OCCURS.
STILL...WILL BE A WAIT AND SEE GAME. GIVEN STORM
DEVELOPMENT...ABUNDANT INSTABILITY AND SUFFICIENT SHEAR WILL ALLOW
THEM TO GO SEVERE FAST...WITH LARGE HAIL AND HIGH WINDS THE GREATEST
THREATS.

AFTER A BRIEF REPRIEVE WITH THE LOSS OF DAYTIME HEATING...WESTWARD
RETREATING DRYLINE MAY BECOME ACTIVE AROUND OR AFTER MIDNIGHT AS
ANOTHER VORT MAX /CURRENTLY SEEN ON WV IMAGERY APPROACHING WESTERN
NM/ ROUNDS THE BASE OF THE TROUGH AND APPROACHES THE PANHANDLE.
ALTHOUGH BEST FORCING WILL AGAIN BE NORTH...SLIGHT MID-LEVEL
COOLING...FOCUS ALONG THE DRYLINE AND WEAK BOUNDARY WORKING INTO THE
NORTHERN ZONES WILL BRING A BETTER CHANCE OF STORMS...SOME OF WHICH
COULD BE SEVERE OVER THE CENTRAL AND EASTERN ZONES...POSSIBLY
LINGERING OVER THE SOUTHEAST PANHANDLE AND ROLLING PLAINS THROUGH
MID-MORNING. DRYLINE...LIKELY LOCATED OVER THE EASTERN ZONES BY
SUNDAY AFTERNOON...WILL AGAIN BE FOCUS FOR MORE POTENTIAL
STRONG/SEVERE STORMS...ALTHOUGH EXACT EVOLUTION WILL DEPEND ON HOW
OVERNIGHT AND MORNING ACTIVITY EVOLVES.

LONG TERM...
MODELS ARE TRENDING TOWARD MORE ENERGY IN THE SOUTHERN PART OF THE
UPPER TROUGH BEFORE IT EJECTS EWD ACROSS THE PLAINS. MEANWHILE AT
THE SFC A COLD FRONT WILL MOVE THROUGH THE AREA MONDAY THEN STALL
NOT FAR SOUTH OF THE AREA...AND MAY EVEN MOVE NWD MONDAY NIGHT
BEFORE SHIFTING SWD AGAIN TUESDAY. LIFT ASSOCIATED WITH THE UPPER
LOW COMBINED WITH FRONTOGENETICAL FORCING NEAR/BEHIND THE SFC
FRONT WILL PRODUCE AN EXTENDED PERIOD OF GOOD RAIN CHANCES MONDAY
THROUGH TUESDAY NIGHT...PARTICULARLY ACROSS SERN THIRD OF THE FCST
AREA. CLOUD COVER AND COOL ADVECTION WILL LIMIT UPSIDE OF TEMPS
MONDAY AS TUESDAY...AND THUS INSTABILITY. COULD END UP SEEING MORE
SHOWER ACTIVITY AND LESS THUNDER. PROGGED UPPER LOW MOVEMENT ALSO
TRENDING SLOWER AND WILL EXTEND SLIGHT CHANCE POPS OUT ANOTHER
PERIOD. BY THURSDAY SHOULD SEE SOME UPPER RIDGING ACROSS THE
DESERT SOUTHWEST WHICH WILL THEN MIGRATE EWD OVER THE SOUTHERN
HIGH PLAINS RESULTING IN DRYING AND WARMING TREND.

AVIATION...
AN ISOLATED THUNDERSTORM REMAINS POSSIBLE AT KCDS THROUGH LATE THIS
AFTERNOON...THOUGH HAVE LEFT OUT OF TAF GIVEN LOW CONFIDENCE. BETTER
SHOT OF STORMS WILL BE POSSIBLE AT BOTH KLBB AND KCDS AFTER 06Z.
STORM CHANCES MAY LINGER THROUGH 12Z AT KLBB AND THROUGH MUCH OF THE
MORNING AT KCDS. ADDITIONALLY...CIGS AND VSBY MY FLIRT WITH IFR
CONDITIONS AT KCDS TOWARD MORNING.

FIRE WEATHER...
LOCATIONS WEST OF THE DRYLINE...ESPECIALLY ACROSS THE WESTERN SOUTH
PLAINS AND SOUTHWEST PANHANDLE WILL CONTINUE TO FLIRT WITH THE LOWER
THRESHOLD OF RED FLAG CONDITIONS /15 PERCENT RH AND 20 FT WINDS
SUSTAINED AT 20 MPH/ THROUGH THE LATE AFTERNOON. MOISTURE LEVELS
WILL INCREASE DRAMATICALLY FOR MOST SITES BY MIDNIGHT AS THE DRYLINE
SURGES BACK WESTWARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        53  77  50  65  47 /  20  20  10  30  30
TULIA         57  80  51  69  51 /  30  20  10  40  40
PLAINVIEW     59  81  53  69  51 /  30  20  10  50  40
LEVELLAND     60  80  54  68  51 /  20  20  10  50  40
LUBBOCK       63  82  56  71  52 /  30  20  20  50  40
BROWNFIELD    63  82  56  69  52 /  30  20  20  50  40
CHILDRESS     68  82  61  72  57 /  50  50  30  50  50
SPUR          68  85  62  72  56 /  40  50  30  60  50
ASPERMONT     69  85  63  69  61 /  40  50  40  60  50

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/99
Hazardous weather outlook, May 5, 5:55 PM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
555 PM CDT SAT MAY 5 2007

TXZ021>044-062300-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
555 PM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

CONVECTIVE

THERE REMAINS A SLIGHT RISK OF SEVERE THUNDERSTORMS EARLY THIS
EVENING...AND AGAIN LATE TONIGHT FROM THE CENTRAL SOUTH PLAINS
EAST THROUGH THE ROLLING PLAINS. THE RISK AREA IS GENERALLY ALONG
AND EAST OF A LINE FROM TULIA...TO LEVELLAND...TO DENVER CITY.

THUNDERSTORM DEVELOPMENT REMAINS POSSIBLE EARLY THIS EVENING ALONG
AND JUST EAST OF THE DRYLINE...WHICH IS LOCATED NEAR THE CAPROCK
ESCARPMENT. THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT WILL BE
LIMITED THIS EVENING DUE TO THE PRESENCE OF A LAYER OF WARM
AIR...OR CAP...IN THE MID LEVELS OF THE ATMOSPHERE. ANY STORMS
WHICH CAN OVERCOME THE CAP COULD BECOME SEVERE AND BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES.

THUNDERSTORM POTENTIAL IS EXPECTED TO DECREASE DURING THE MID TO
LATE EVENING HOURS DUE TO THE LOSS OF DAYTIME HEATING AND LACK OF
SUFFICIENT UPPER LEVEL ENERGY. HOWEVER...AS THE DRYLINE RETREATS
WEST AND UPPER LEVEL ENERGY PASSES JUST TO THE NORTH OF THE AREA
LATER TONIGHT...THE POTENTIAL FOR THUNDERSTORMS WILL INCREASE ONCE
AGAIN. ANY STORMS THAT DEVELOP LATER TONIGHT COULD BECOME SEVERE
AND BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK OF SEVERE WEATHER WILL PERSIST THROUGH SUNDAY...WHEN
A FEW SEVERE THUNDERSTORMS MAY IMPACT THE EXTREME SOUTHEASTERN
PANHANDLE AND THE ROLLING PLAINS DURING THE AFTERNOON AND EVENING.

ALTHOUGH A WIDESPREAD FLASH FLOODING THREAT IS NOT CURRENTLY
ANTICIPATED...LOCALIZED HEAVY RAINFALL MAY OCCUR OVER THE ROLLING
PLAINS AND THE SOUTHERN PORTIONS OF THE SOUTH PLAINS MONDAY AND
TUESDAY.

NO HAZARDOUS WEATHER IS CURRENTLY EXPECTED WEDNESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS EVENING AND LATE
TONIGHT.

In the hours before

Special weather statement, May 5, 9:00 PM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
900 PM CDT SAT MAY 5 2007

TXZ041-060300-
LYNN TX-
900 PM CDT SAT MAY 5 2007

...STRONG THUNDERSTORMS MOVING INTO LYNN COUNTY...

AT 900 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING INTENSIFYING THUNDERSTORMS 17 MILES SOUTH OF TAHOKA...OR
ABOUT 14 MILES NORTH OF LAMESA...MOVING NORTH AT 30 MPH. THESE
STORMS WILL MOVE OVER ODONNELL SHORTLY AFTER 900 PM...AND APPROACH
TAHOKA AROUND 920 OR 930 PM.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. PLEASE NOTE THAT
A TORNADO WATCH IS IN EFFECT FOR THIS AREA.
Local storm report, May 5, 9:24 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
924 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     HAIL             ODONNELL               32.97N 101.83W
05/05/2007  E1.75 INCH       LYNN               TX   LAW ENFORCEMENT

&&

RMCQUEEN
Local storm report, May 5, 9:32 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
932 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     HAIL             3 N TAHOKA              33.21N 101.79W
05/05/2007  E1.00 INCH       LYNN               TX   TRAINED SPOTTER

&&

RMCQUEEN
Local storm report, May 5, 9:33 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
933 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     HAIL             ODONNELL               32.97N 101.83W
05/05/2007  E1.75 INCH       LYNN               TX   LAW ENFORCEMENT

0927 PM     HAIL             3 N TAHOKA              33.21N 101.79W
05/05/2007  E1.00 INCH       LYNN               TX   TRAINED SPOTTER

&&

RMCQUEEN
Special weather statement, May 5, 9:40 PM CDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
940 PM CDT SAT MAY 5 2007

TXZ035-036-060345-
CROSBY TX-LUBBOCK TX-
940 PM CDT SAT MAY 5 2007

...STRONG THUNDERSTORMS MOVING INTO EASTERN LUBBOCK AND WESTERN
   CROSBY COUNTIES...

AT 940 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING STRONG THUNDERSTORMS 10 MILES SOUTHWEST OF SLATON...OR
ABOUT 10 MILES NORTHEAST OF TAHOKA...MOVING NORTH AT 35 MPH. THESE
STORMS WILL MOVE ACROSS SLATON BY 1000 PM...THEN APPROACH RANSOM
CANYON...LORENZO...AND IDALOU BY 1020 OR 1030 PM.

ALTHOUGH THESE THUNDERSTORMS HAVE RECENTLY WEAKENED SLIGHTLY...THEY
HAVE A HISTORY OF PRODUCING LARGE HAIL OVER LYNN COUNTY.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. REMEMBER...AS WELL...
THAT A TORNADO WATCH IS ALSO IN EFFECT FOR THIS AREA.
Special weather statement, May 5, 10:40 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1040 PM CDT SAT MAY 5 2007

TXZ023-024-029-030-060445-
SWISHER TX-BRISCOE TX-FLOYD TX-HALE TX-
1040 PM CDT SAT MAY 5 2007

...STRONG THUNDERSTORM ACROSS EASTERN HALE...EASTERN SWISHER...
WESTERN FLOYD...AND WESTERN BRISCOE COUNTIES...

AT 1037 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING RAPIDLY INTENSIFYING THUNDERSTORMS CENTERED ABOUT 5 MILES
SOUTHEAST OF CLAYTONVILLE...OR ABOUT 15 MILES SOUTHWEST OF
SILVERTON...MOVING NORTH AT 45 MPH. OTHER STRONG STORMS WERE
DEVELOPING BOTH NORTH AND SOUTH OF THIS LOCATION.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. BE ADVISED THAT A
TORNADO WATCH REMAINS IN EFFECT TONIGHT.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:12 PM CDTSevere Thunderstorm WarningLUBLynn48 min
May 5, 10:54 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Swisher51 min
May 5, 11:32 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher43 min
May 5, 11:38 PM CDTSevere Thunderstorm WarningLUBHale37 min
May 6, 4:27 AM CDTSevere Thunderstorm WarningLUBHall63 min
May 6, 5:27 AM CDTSevere Thunderstorm WarningLUBChildress, Hall51 min
May 6, 1:41 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.